Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 78, NWS Green Bay, WI

September 11, 2000Lincoln County, Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 11, 2000, 12:15 AM CDT for Lincoln County, Marathon County, Wisconsin. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 12:15 AM CDT (05:15 UTC)
Expired
Sep 11, 2000, 1:00 AM CDT
In force
45 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Lincoln County, WI, Marathon County, WI

What was reported inside it

TimeReportWhereRemark
Sep 11, 12:19 AM CDTThunderstorm Wind 60 EAthens, WI
Sep 11, 12:40 AM CDTThunderstorm Wind 60 EWausau, WI
Sep 11, 12:44 AM CDTThunderstorm Wind 55 EHarrison, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2296 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 110516
SVRGRB
WIC069-073-110600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 AM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN WISCONSIN
  SOUTHERN LINCOLN COUNTY IN WISCONSIN

* UNTIL 100 AM CDT

* AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SEVERE THUNDERSTORMS WITH 60 MPH WINDS. THE STORMS WERE ALONG A
  LINE EXTENDING FROM MERRILL TO 9 MILES NORTH OF MARSHFIELD. THE
  STORMS WERE MOVING EAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
  MERRILL BY 1220 AM CDT.
  EDGAR BY 1220 AM CDT.
  LITTLE CHICAGO BY 1220 AM CDT.
  WAUSAU BY 1235 AM CDT.

THESE STORMS COULD DAMAGE WEAK STRUCTURES AND TREES. IF YOU ARE IN
THE PATH OF THESE STORMS...TAKE COVER IN A STURDY BUILDING UNTIL THE
STORMS HAVE PASSED.
"
DAK/RM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 9:45 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 10, 9:45 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
945 PM CDT SUN SEP 10 2000

LOOKS LIKE ITS GOING TO BE A LONG NIGHT. CONVECTION EXPLODING ACRS WRN
WI AS LLJ STRENGTHENS AND LARGE SCALE LIFT INCR OVER THE FRONTAL ZONE.
PRIMARY THREAT IS LARGE HAIL. 00Z GRB SOUNDING HAD A WET-BULB ZERO HGHT
OF 9600KT...WHICH IS VERY FAVORABLE FOR LARGE HAIL. HOWEVER...THAT WL
PROBABLY RISE SOME AS WV IMAGERY INDICATES THAT MID-LVLS WL PROBABLY BE
MOISTENING. WOULD THINK ANY RISK OF DAMAGING WINDS WOULD BE ACRS THE SRN
PART OF MY FCST AREA.

IN ANY CASE...PCPN WL LIKELY AFFECT MOST IF NOT ALL OF MY FCST AREA
TNGT. SO...WL UPDATE THE ZONES TO HIT PCPN HARDER.

QUICK LOOK AT THE NEW ETA CONTINUES TO SHOWS ALL THE PARAMETERS IN PLACE
FOR A MAJOR SEVERE WEATHER OUTBREAK TOMORROW AFTERNOON/EVENING. THE
UNKNOWN IS HOW TONIGHTS CONVECTION WILL ALTER THE ENVIRONMENT. NO
CHANGES TO THE LATER PERIODS OF THE FORECAST.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 10, 12:00 PM CDT, 12 hours 15 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-101900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN SEP 10 2000

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

THERE IS SLIGHT CHANCE FOR THUNDERSTORMS FOR OVER CENTRAL
WISCONSIN LATE THIS AFTERNOON AND THEN A BETTER CHANCE ACROSS THE
REST OF THE FORECAST AREA TONIGHT.

THIS AFTERNOON...A FRONTAL BOUNDARY WILL EXTEND FROM IRON MOUNTAIN
MICHIGAN...TO WAUSAU...TO JUST SOUTH OF LA CROSSE.  CLOUDS COVERING
MUCH OF CENTRAL AND NORTHEAST WISCONSIN WILL HELP TO PREVENT THE
DEVELOPMENT OF STORMS FOR MUCH OF THE AFTERNOON...BUT STORMS WILL STILL
BE POSSIBLE LATE AFTERNOON OVER CENTRAL WISCONSIN.

TONIGHT...THE WARM MOIST UNSTABLE AIR WILL SURGE NORTHWARD ON DEVELOPING
SOUTH WINDS TO BRING A CHANCE OF STORMS TO THE ENTIRE FORECAST AREA.
SINCE THE AIR MASS IS UNSTABLE...A FEW OF THE STORMS MAY APPROACH SEVERE
LEVELS.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER SIGNIFICANT PRECIPITATION IS OCCURRING OR IMMINENT.
<

HELMAN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Sep 10, 10:00 PM CDT, 2 hours 15 minutes before
WIZ030-035-036-045-110700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1000 PM CDT SUN SEP 10 2000

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL
AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 200 AM CDT....
   MARATHON COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUSHARA COUNTY.

A RAPIDLY EXPANDING AREA OF THUNDERSTORMS OVER WESTERN WISCONSIN WILL
PUSH INTO THE CENTRAL PORTION OF THE STATE DURING THE LATE EVENING. THE
MAIN SEVERE THREAT FROM THESE STORMS IS LARGE HAIL. THE STORMS WILL ALSO
PRODUCE HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL
 OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Sep 10, 11:15 PM CDT, 1 hour before
WIZ030-035-036-045-110700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 PM CDT SUN SEP 10 2000

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL
AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 200 AM CDT....
   MARATHON COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUSHARA COUNTY.

THROUGH 1115 PM...MOST OF THE THUNDERSTORMS HAD REMAINED NORTH AND WEST
OF WAUSAU. HOWEVER...AN INTENSE STORM THAT CROSSED THE MISSISSIPPI RIVER
WAS HEADED FOR MARATHON COUNTY. IF IT MAINTAINS ITS CURRENT STRENGTH AND
TRACK...IT WOULD REACH WESTERN MARATHON COUNTY AFTER 1:00 AM. IN
ADDITION...IT IS STILL POSSIBLE ADDITIONAL SEVERE STORMS WILL DEVELOP
RIGHT OVER CENTRAL WISCONSIN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.FGOV/GRB
Local storm report, Sep 10, 11:25 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1125 PM CDT SUN SEP 10 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1114 PM    LAC DU FLAMBEAU           WI   1 INCH HAIL
09/10/00   VILAS

JS/AK
Special weather statement, Sep 11, 12:15 AM CDT, 0 minutes before
WIZ030-035-036-045-110700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 AM CDT MON SEP 11 2000

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL
AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 200 AM CDT....
   MARATHON COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUSHARA COUNTY.

AT 1215 AM...STRONG TO SEVERE THUNDERSTORMS WERE PUSHING INTO NORTHWEST
MARATHON COUNTY. ADDITIONAL STORMS WERE DEVELOPING FARTHER SOUTHEAST IN
WOOD AND PORTAGE COUNTIES. DEVELOPMENT IS STILL POSSIBLE IN WAUSHARA
COUNTY AS WELL. THE SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR
THESE AREAS UNTIL 200 AM.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 11:05 PM CDTSevere Thunderstorm WarningGRBVilas55 min
Sep 11, 12:10 AM CDTSevere Thunderstorm WarningGRBMarinette50 min
Sep 11, 12:21 AM CDTSevere Thunderstorm WarningGRBLanglade39 min
Sep 11, 12:29 AM CDTSevere Thunderstorm WarningGRBForest31 min
Sep 11, 1:02 AM CDTSevere Thunderstorm WarningGRBLanglade28 min
Sep 11, 1:45 AM CDTFlash Flood WarningGRBLincoln, Marathon2 hr
Sep 11, 3:45 AM CDTFlash Flood WarningGRBMarathon3 hr
Sep 11, 5:15 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida60 min
Sep 11, 6:24 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest36 min
Sep 11, 6:44 PM CDTSevere Thunderstorm WarningGRBWood61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.